Infinite highly arc transitive digraphs and universal covering digraphs


A digraph (that is a directed graph) is said to be highly arc transitive if its automorphism group is transitive on the set ofs-arcs for eachs≥0. Several new constructions are given of infinite highly arc transitive digraphs. In particular, for Δ a connected, 1-arc transitive, bipartite digraph, a highly arc transitive digraphDL(Δ) is constructed and is shown to be a covering digraph for every digraph in a certain classD(Δ) of connected digraphs. Moreover, if Δ is locally finite, thenDL(Δ) is a universal covering digraph forD(Δ). Further constructions of infinite highly arc transitive digraphs are given.

This is a preview of subscription content, access via your institution.


  1. [1]

    G. Bergman: Private communication, 1988.

  2. [2]

    P. J. Cameron: Permutation groups with multiply transitive suborbits,Proc. London Math. Soc. (3)25 (1972), 427–440.

    Google Scholar 

  3. [3]

    P. J. Cameron: Finite permutation groups and finite simple groups,Bull. London Math. Soc. 13 (1981), 1–22.

    Google Scholar 

  4. [4]

    M. Hall Jr.:Combinatorial Theory, Blaisdell, Waltham, Mass., 1967.

    Google Scholar 

  5. [5]

    F. Harary:Graph Theory, Addison-Wesley, New York, 1969.

    Google Scholar 

  6. [6]

    W. Jackson: Private communication, 1988.

  7. [7]

    S. MacLane:Categories for the Working Mathematician, Springer-Verlag, New York, 1971.

    Google Scholar 

  8. [8]

    C. E. Praeger: Highly arc transitive digraphs,Europ. J. Combinatorics 10 (1989), 281–292.

    Google Scholar 

  9. [9]

    C. E. Praeger: On homomorphic images of edge transitive directed graphs,Austral. J. Combinatorics 3 (1991), 207–210.

    Google Scholar 

  10. [10]

    E. H. Spanier:Algebraic Topology, McGraw Hill, New York, 1966.

    Google Scholar 

Download references

Author information



Additional information

The second author wishes to acknowledge the hospitality of the Mathematical Institute of the University of Oxford, and the University of Auckland, during the period when the research for this paper was done

Research supported by the Australian Research Council

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Cameron, P.J., Praeger, C.E. & Wormald, N.C. Infinite highly arc transitive digraphs and universal covering digraphs. Combinatorica 13, 377–396 (1993).

Download citation

AMS subject classification code (1991)

  • 05 C 25